October 02, 2012
1 min read
Save

HPV vaccine linked to syncope, skin infections post-vaccination

You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

The quadrivalent human papillomavirus vaccine was associated with same-day syncope and skin infections in the 2 weeks after vaccination, according to a recent study.

In clinical trials of females preceding licensure, the quadrivalent HPV vaccine (HPV4; Gardasil, Merck) was found to be safe, generally well tolerated and highly immunogenic.

Following FDA approval, Nicola P. Klein, MD, PhD, of the Kaiser Permanente Vaccine Study Center in Oakland, Calif., and colleagues evaluated the safety of HPV4 administered to females at Kaiser Permanente during the course of routine clinical care by monitoring all postvaccination emergency department and hospitalization events identified by IDC-9 codes in the electronic medical records.

 

Nicola P. Klein

Klein and colleagues commenced the study by following the first administration of HPV4 at their institution in August 2006, and continued until 44,000 female members – aged 9 to 26 years at first dose – had received three HPV4 doses within 12 months with at least 28 days between doses one and two, and 12 weeks between doses two and three.

The researchers also assessed a larger safety population consisting of females of any age irrespective of membership who received at least one HPV4 dose between August 2006 and March 2008. This cohort included patients in the three-dose population, as well as females who received three HPV4 doses but not adhering to the three-dose population required schedule.

According to results of the medical record review, most diagnoses were presented prior to vaccination with HPV4, had diagnostic workups initiated at the vaccine visit or had obvious etiologies not associated with vaccination. However, the review also revealed an association between HPV4 and same-day syncope and skin infections.

“The association between HPV4 and syncope was not unexpected. Immunization and injections in general have a known association with syncope – particularly in this age group,” Klein and colleagues wrote. “Our results contrast with the recent Vaccine Safety Datalink study, which did not detect an increase in syncope after HPV4 when compared with rates following health care visits for other vaccinations. The difference may be that, within this age group, injections rather than HPV4 specifically could be related to syncope. Future studies will be needed to develop a better understanding of the relationship between injections and/or vaccinations and syncope among adolescents and young adults.”

Disclosure: The researchers report research funding and consulting relationships with Merck & Co., GlaxoSmithKline, Pfizer, Novartis, Sanofi Pasteur and Amgen.